North Carolina, 2003

High Wind in North Carolina, April 10, 2003

April 10, 2003 · NWS MHX · 2 events in 2 counties and zones

Emergency Management reported sporadic minor roof damage along the Outer Banks counties of Dare and Hyde.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Emergency Management reported sporadic minor roof damage along the Outer Banks counties of Dare and Hyde.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Apr 10, 2:00 AM EST, 7 hours 35 minutes earlier.

Area forecast discussion, Apr 10, 2:00 AM EST, 7 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
300 AM EDT THU APR 10 2003

PCPN BEGINNING TO DEVELOP ACROSS THE CAROLINAS AS UPPER DIFL ASSCTD
WITH CUT OFF UPPER LOW OCCURS ACROSS THE AREA. PCPN IS BEING
ENHANCED ALONG LEADING EDGE OF DRY MID LVL PUNCH AS EVIDENCED BY INC
LTG/COOLING CLOUD TOPS. MAIN CONCERN IS WHETHER TO EXTEND FLOOD
WATCH TODAY. THIS IS TOUGH CALL AS MODELS KEEP ESTRN NC IN DRY SLOT
AFT 12Z...ESP THE GFS WHICH HAS LITTLE LIFT OR FCST QPF THIS
AFTERNOON. ETA SIMILAR. HOWEVER...COOLING ALOFT WILL HELP
DESTABILIZE THE ATMOS EVEN WITHOUT SFC HEATING AND STRONG LOW LEVEL
CONVERGENCE WILL BE OCCURRING ALONG A OCCLUDING FRONT AS SFC/UPPER
LOWS BECOME VERTICALLY STACKED. THUS FLOOD WATCH WILL BE CONTINUED
FOR AT LEAST THE MORNING HOURS WHEN RAINFALL WILL BE
WIDESPREAD/LOCALLY HVY. I EXPECT PCPN TO BECOME MORE SCT THIS
AFTERNOON AS SUSTAINED UPDRAFT GROWTH WILL BE INHIBITED BY
ENTRAINMENT OF VERY DRY MID LVL PARCELS.  THE MODELS ARE IN FAIRLY
GOOD AGREEMENT THAT THE UPPER LOW WILL STALL VCNTY OF THE CAROLINAS
LATE TODAY INTO FRI AFTERNOON. ATMOS BEGINS TO MOISTEN UP AFT 06Z
AND RAIN SHOULD REDEVELOP ACROSS THE REGION LATE TONIGHT. SLOW MOVG
SYSTEM WILL TRACK ACROSS ESTRN NC AND WILL KEEP RAIN ACROSS THE AREA
THROUGHOUT FRI...AND WITH VERY COLD AIR ALOFT (500 MB TEMPS < -20C)
LOW TOPPED CONVECTION LIKELY...POSSIBLY WITH SMALL HAIL. DRYING
FINALLY WILL OCCUR FRIDAY NIGHT AS THE LOW ACCELERATES NE IN
RESPONSE TO A NORTHERN STREAM IMPULSE. FAIR WX WILL PREVAIL ACROSS
THE REGION FOR THE WEEKEND WITH A DRY COLD FRONT SLATED TO CROSS THE
AREA SAT NIGHT.

DETAILS: WILL INITIALIZE FCST WITH LIKELY OR CATEGORICAL POPS FOR
THE MORNING WITH FEELING THAT CHC PROBLY BETTER FOR THE AFTERNOON.
LIKELY POPS WILL BE CARRIED FOR TONIGHT AND FRI. WILL CONTINUE
EVENING CHC FRI NIGHT. TEMP FCST CONTINUES TO BE A CHALLENGE WITH
MOS RUNNING ABOUT A CATEGORY TOO HIGH PAST 2 DAYS. STRONG NE
FLOW/CLOUDS/PCPN WILL LIKELY HOLD TEMPS...ESP INLAND...BELOW
PROJECTED MOS FCST TODAY. AREAS ALONG THE COAST LIKELY TO SEE A
SHIFT TO THE S LATE AND THIS COULD HELP BOOST READINGS INTO THE 60S.
GUID CONTINUED TOO LOOK TOO HIGH ON FRI CONSIDERING THE EXPECTED
CLOUDY SKIES AND RAIN. THUS HAVE TENDED FCST TO OR BELOW COOLEST
GUID.

MARINE: LOW PRESS DEVELOPING OFF THE SOUTH CAROLINA COAST EXPECTED
TO MOVE NORTH TO INTO SE NORTH CAROLINA THIS AFTN. TIGHT GRADIENT
BETWEEN THE LOW AND HIGH PRESS TO THE NORTH WILL PRODUCE GALE FORCE
NE WINDS OVER OUR NORTHERN WATERS AND SOUNDS TODAY...WITH STRONG SCA
CONDITIONS ELSEWHERE. HEAVY SURF CONDITIONS ALSO EXPECTED ALONG
COAST FROM HAT NORTH. AS THE LOW MOVES INLAND OVER NC WINDS WILL
VEER TO THE E AND SE LATER TODAY AND SLOWLY DIMINISH. THE LOW WILL
SLOWLY MOVE TO THE NE ON FRI WINDS WINDS BECOMING SW THEN WESTERLY.
WIND SPEEDS EXPECTED INCREASE LATE FRI THEN DIMINISH TO BLO 20 KT
SAT MORNING. SEAS WILL STILL BE NEAR 5 TO 6 FT OVER THE NORTHERN
COAST SAT MORNING. MILD CONDITIONS EXPECTED FOR SUN.

.MHX...FLOOD WATCH NCZ090>095-098-103-104-101200-
       GALE WARNING SOUNDS AND COASTAL WATERS N OF HATTERAS
       SMALL CRAFT ADVY WATERS S OF HAT.
       HEAVY SURF ADVISORY FROM HAT TO CURRITUCK BEACH LIGHT

ELARDO/PRINGLE
Hazardous weather outlook, Apr 10, 4:13 AM EST, 5 hours 22 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-101115-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
513 AM EDT THU APR 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT FOR PORTIONS OF EASTERN NORTH CAROLINA
THIS MORNING. WIDESPREAD RAIN WITH LOCALLY HEAVIER SHOWERS AND
THUNDERSTORMS WILL OCCUR THIS MORNING PRODUCING 1 TO 2 INCHES OF
RAIN IN SPOTS. MAIN STEM RIVERS WILL CONTINUE TO RISE TODAY WITH
MINOR FLOODING EXPECTED.

GALE FORCE ONSHORE WINDS...AND ROUGH SURF WILL PRODUCE SOME BEACH
EROSION ALONG THE OUTER BANKS TODAY

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MINOR TO MODERATE MAIN STEM RIVER FLOODING CAN BE EXPECTED THE NEXT
SEVERAL DAYS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

8

Event by event

2 high wind. Local standard time, as filed.

High Wind, Eastern Dare

When
April 10, 9:35 AM EST to 5:00 PM EST
Where
Eastern Dare forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER

High Wind, Eastern Hyde

When
April 10, 10:00 AM EST to 5:00 PM EST
Where
Eastern Hyde forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353760, 5353761.